MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JII XR TIBIA BASE IMPLANT IMPACTOR; PRSTHSISKNEEPTLLOFMRTIBILSMICNSTRINDCMNTDPLYMRMTALPLYMR

SMITH & NEPHEW, INC. JII XR TIBIA BASE IMPLANT IMPACTOR; PRSTHSISKNEEPTLLOFMRTIBILSMICNSTRINDCMNTDPLYMRMTALPLYMR
Model Number 74014451
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, the tip of the device broke.Broken piece fell inside the body, but it was confirmed that the all pieces were retrieved from the body.
 
Additional Manufacturer Narrative
The device used in treatment was not returned for evaluation, reporting event could not be confirmed.Per photos attached, these photos confirms severe damage to the orange tips of the device.The photos don't show the lot number for this device.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.Small pieces of the plastic bumpers on the device fractured off and were not returned.The bumpers were heavily damaged around the fracture site.The device was manufactured in 2017 and shows signs of extensive usage.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JII XR TIBIA BASE IMPLANT IMPACTOR
Common Device Name
PRSTHSISKNEEPTLLOFMRTIBILSMICNSTRINDCMNTDPLYMRMTALPLYMR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9955316
Report Number1020279-2020-01291
Device Sequence Number2596622
Product Code JWH
UDI-Device Identifier00885556687406
UDI-Public00885556687406
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74014451
Device Catalogue Number74014451
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/26/2020
Supplement Date Received by Manufacturer06/03/2020
07/13/2020
Initial Report FDA Received Date04/13/2020
Supplement Report FDA Received Date06/05/2020
07/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;